Dodo birds and 80 mg of simvastatin

dodoHigh doses of simvastatin have gone the way of those famous birds from Mauritius as of two weeks ago. The FDA released a statement on June 8th recommending that the cholesterol-lowering drug simvastatin not be prescribed at the 80 mg dose except when a patient has been taking the drug at that dose for more than 12 months without muscle symptoms. The FDA advises that no new 80 mg prescriptions should be written, either for patients initiating treatment with the drug or for patients already taking lower doses. A 40 mg dose of simvastatin can reduce low-density cholesterol (LDL-C) by 41%, but doubling the dose to 80 mg only decreases LDL-C by another 6%. Subjects in the SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) trial were more likely to experience muscle damage when taking high-dose simvastatin.1 These findings triggered the FDA alert. I have no idea why a study published in 2007 is triggering an FDA alert in 2011, but this is what was reported on theheart.org (free registration probably required to view).

The drug comes in several forms – by itself in generic form and as Zocor™, in combination with ezetimibe as Vytorin™, and in combination with niacin as Simcor™. More importantly, physical therapists should know that HMG-CoA reductase inhibitors, more commonly known as statins can and do cause muscle symptoms. There have been 2 articles published in Physical Therapy addressing scope and presentation of this problem, one in 2005 and another last October.2,3 They are recommended reading for anyone in rehabilitation who treats patients with muscle symptoms. That’s everyone in rehabilitation, you say? Exactly my point. Weakness, pain, and tenderness are common symptoms of statin-induced myopathy. These are all symptoms that may bring a patient to see a physical therapist, or that a patient might experience during the course of rehabilitation, or both. The key for us would be the lack of a reasonable mechanism or explanation for these symptoms. For example, your patient has exercised and might expect some soreness, but this discomfort should resolve over a few days following the exercise. When it doesn’t, and the patient is taking a statin, questions need to be asked.

It turns out that not all statins are created equal. This is true for most drug classes. Drugs are biochemically similar enough to be grouped together, but differences in molecular structure produce different effects. In the case of the statins, one difference may be the lipid solubility of the molecule. Statins that are more lipid soluble (lovastatin and simvastatin are 2 of the most lipid soluble statins) can easily cross the cell membrane of muscle and other cells. It also turns out that the statins are toxic to muscle cells. Well, embryonic precursors to muscle cells anyway. And they’re not all toxic to the same extent. When Kobayashi et al looked at this in 2008, they found that it took more than 1000 times less simvastatin than pravastatin to kill 50% of the cells in their culture.4 The only statin more toxic to the cells in this experiment was cerivastatin, once upon a time known as Baycol™, which was voluntarily withdrawn from the market in the U.S. in 2001 because of an excess number of cases of severe, fatal, muscle damage. Keep in mind, of course, that these results reflect what happens in a cell culture and not necessarily in human muscle.

The risk of muscle damage in the SEARCH trial was greatest during the first year of statin treatment, hence the recommendation that patients who have already been taking simvastatin 80 mg for more than a year without symptoms probably don’t need a medication change. The risk for muscle damage also increased with increasing age and female sex, consistent with previously described risk-factors for statin-induced myopathy.

The FDA has also mandated labeling changes for all doses of simvastatin, providing us with some clues, in the form of drug combinations, that increase the risk for muscle damage. Simvastatin is contraindicated with azole antifungals (metronidazole or Flagyl™ is one of the most common); the antibiotics erythromycin and clarithromycin; protease inhibitors, used in the management of HIV infection; gemfibrozil, another lipid-lowering agent; and cyclosporine, a common immunosuppressant used after solid organ transplantation. This is not a complete list of contraindicated drugs, but these are the most commonly prescribed and drugs that most rehabilitation professionals should be familiar enough with to recognize by name. Three cardiovascular drugs, verapamil, diltiazem, and amiodarone,  should not be used with more than 10 mg of simvastatin. Amlodipine and ranolazine should not be taken with more than 20 mg of simvastatin. Both of these are also cardiovascular medications. The FDA recommendation to limit grapefruit juice intake to less than 1 quart per day remains in place.

Now, according to Dr. Steven Nissen on theheart.org, this is old news as far as “knowledgeable lipid experts” are concerned. These experts stopped writing prescriptions for high-dose simvastatin years ago, says Dr. Nissen. But the FDA says, and Dr. Nissen agrees, that in 2010 more than 2 million prescriptions were written for 80 mg simvastatin, an unsafe dose of this drug, when there are safer, equally effective alternatives readily available.

So if you encounter a patient tomorrow who is taking 80 mg of simvastatin, what do you say? Clearly, we’re not pharmacists or physicians, but I think we can safely tell them what the FDA would tell them if the patient were to go looking for the FDA’s guidance:

  • don’t stop taking the medication unless told to do so by a prescribing health care provider (ie, we shouldn’t be telling patients to stop!)
  • review your medications with a prescribing provider to make sure there are no contraindicated medications being taken
  • immediately report any symptoms of muscle pain, tenderness, weakness, unexplained fatigue, or dark or red colored urine
The dark or red urine is produced when myoglobin, a protein found in muscle, makes its way into the blood and then the kidneys, and finally into urine. A lot of muscle needs to break down for this to happen. This protein causes damage to the kidneys and can cause kidney failure. Kidney failure is often the cause of death in rhabdomyolysis, which is just another name for the most severe form of muscle damage.

So while knowing dosing information is not usually critical for rehabilitation professionals, the take home message here is that seeing an 80 mg dose of simvastatin should provoke you to ask some questions, if not of the patient, at least in your mind:

  • First, how long has the patient been taking this drug at this dose?
  • What other drugs does the patient take (see the lists above for those that might cause problems)
  • Has the patient had any communication with the prescribing provider about this drug at this dose?
  • Does the patient have any muscle symptoms right now, for which there is not a good explaination?

If the answer to first question is < 12 months, or the patient is taking drugs that are contraindicated with simvastatin (at any of the above mentioned doses), or the patient has not spoken with the prescriber, or especially if the patient has current muscle symptoms, you need to either strongly encourage the patient to contact the prescriber or contact the prescriber yourself to discuss your concerns. Certainly describe muscle symptoms if there are any. From there, rather than question the appropriateness of the medication or the dose, it might be best (with the patient’s knowledge and consent before) to ask some questions of the prescriber for the patient. Be on the lookout!

Back to text
1. SEARCH Study Collaborative Group. Study of the effectiveness of additional reductions in cholesterol and homocysteine (SEARCH): characteristics of a randomized trial among 12064 myocardial infarction survivors. Am Heart J. 2007;154:815-823.
2. Tomlinson SS, Mangione KK. Potential adverse effects of statins on muscle. Phys Ther. 2005;85:459-465.
3. Di Stasi SL, MacLeod TD, Winters JD, Binder-MacLeod SA. Effects of statins on skeletal muscle: a perspective for physical therapists. Phys Ther. 2010;90:1530-1542.
4. Kobayashi M, wt al. Association between risk of myopathy and cholesterol-lowering effect: a comparison of all statins. Life Sciences. 2008;82:969-975.

Advertisements
This entry was posted in muscle/myopathy and tagged , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s